Hail, Roscommon
- When
- June 10, 1:50 PM EST
- Where
- Roscommon County, Houghton Lake
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 44.300, -84.750
Slow-moving thunderstorms affected parts of northern Lower Michigan again on the 10th. A couple of storms reached severe levels, producing nickel sized hail near Houghton Lake and Indian River.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Slow-moving thunderstorms affected parts of northern Lower Michigan again on the 10th. A couple of storms reached severe levels, producing nickel sized hail near Houghton Lake and Indian River. Locally heavy rain also fell, especially in Arenac County. Radar estimated four to five inches of rain fell from mid-afternoon through mid-evening, heaviest in the southern part of the county. Runoff rapidly flooded low-lying roads, yards, and fields. In some places, high water lingered into the 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 10, 11:55 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1255 PM EDT FRI JUN 10 2005 .UPDATE...SFC MAP AT 16Z SHOWS FRONTAL BOUNDARY FROM MANISTEE TO NEAR ROGERS CITY AND ALPENA. SFC TEMPS HAVE CLIMBED INTO THE LOWER TO MIDDLE 80S AWAY FROM THE SHORELINES WHERE LAKE BREEZES HAVE FORMED AGAIN. JUICIEST OF AIR HAS SPREAD ACROSS THE SE CWA AND THIS WILL BE THE FOCUS FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SATELLITE IMAGERY SHOWING A WEAK WAVE MOVING INTO SE WI AHEAD OF A SECONDARY SURGE OF MOISTURE STRETCHED FROM SRN WI TO FAR NW INDIANA. MCV FROM YESTERDAY IS PULLING OUT OF EASTERN UPPER WHILE BETTER FORCING OUT TO OUR WEST WITH CONVECTION NOW FIRING IN FAR NW WI. FOR THE AFTERNOON...LOOKING FOR SIMILAR SET UP AS YESTERDAY. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE SE CWA WITH CELLS ENHANCING ALONG THE LAKE BREEZES. AREAS DOWNWIND OF LAKE MICHIGAN (IN SW FLOW) WILL BE TOO STABLE FOR DEVELOPMENT...AND HAVE LOWERED POPS TO SLIGHT CHANCE. ACROSS EASTERN UPPER...LAKE BREEZE CONVERGENCE IS SHOWING UP ON SAT IMAGERY AND HAVE MODIFIED POPS FOR JUST A CHANCE ALONG THIS BOUNDARY TODAY...ALTHOUGH MOISTURE DOES NOT LOOK AS DEEP HERE...SO SMALLEST OF CHANCE POPS WARRANTED. MODIFYING THE SOUNDING FOR THIS MORNING...GETTING A BIT LESS CAPE THAN YESTERDAY WITH ROUGHLY 2200-2400J/KG AND WET BULB HEIGHTS NEARING 12KFT. THEREFORE...STORMS LOOK TO BE JUST A SHADE WEAKER THAN YESTERDAY...ALTHOUGH MARGINAL (3/4) SEVERE HAIL REMAINS POSSIBLE. CURRENT HWOAPX HANDLES THIS WELL. WITH A WAVE TO OUR WEST AND SOUTH...LOOKING FOR LITTLE SUPPORT ALOFT FOR THE AFTERNOON HOURS...BUT THE WAVE TO OUR SOUTH AND MOISTURE ADVECTION FORECAST TO RIDE IN ACROSS NRN MICHIGAN TONIGHT...AND ACTIVITY FIRING ACROSS WESTERN WI THIS AFTERNOON MAY SQUEAK INTO THE FAR WESTERN AREAS OF EASTERN UPPER LATER TONIGHT. WILL HAVE TO SEE HOW THIS EVOLVES THROUGH AFTERNOON. SMD && .PREV DISCUSSION ISSUED AT 410 AM EDT FRI JUN 10 2005 DISCUSSION...AS HAS BEEN ADVERTISED OVER THE PAST SEVERAL DAYS... WARM WEATHER PATTERN EXPECTED TO REMAIN IN PLACE OVER THE GREAT LAKES REGION THROUGH THE WEEKEND. MEAN TROUGHING IN THE WEST AND BERMUDA HIGH OFF THE ATLANTIC COAST WILL CONTINUE TO PUMP SOUTHWESTERLY FLOW ALOFT INTO THE STATE...WITH SOME HEIGHT FALLS IMPINGING ON THE WESTERN LAKES TOWARD SUNDAY. MAIN FORECAST CONCERN WILL BE PRECIPITATION CHANCES IN WARM AND MUGGY AIR MASS ACROSS THE FORECAST AREA...MODULATED BY THE DIURNAL HEATING CYCLE. TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWING A POORLY DEFINED FRONTAL BOUNDARY/CONVERGENCE AXIS LYING ACROSS NORTHEAST/CENTRAL LOWER MI...AND EXTENDING BACK TO THE WEST ACROSS FAR NORTHERN IL/IA. BAND OF THUNDERSTORMS HANGING NEAR THE STRAITS OF MACKINAC EAST TO BETWEEN DRUMMOND AND SUGAR ISLANDS...WITH ANOTHER AREA OF RAIN SHOWERS AND SCATTERED CONVECTION LIFTING NORTH ACROSS CENTRAL UPPER/ NORTHERN LAKE MICHIGAN ASSOCIATED WITH A WEAK SHORT WAVE OVER NORTHERN WI. SOME ADDITIONAL THUNDERSTORMS DEVELOPING NORTH OF GRR AS WELL. LIKE THE PAST SEVERAL DAYS...LOOKING AT ANOTHER ROUND OF CONVECTION ESPECIALLY DURING THE AFTERNOON HOURS. BOUNDARY CURRENTLY DRAPED ACROSS CENTRAL LOWER WILL PROVIDE A FOCUS THIS AFTERNOON AS IT LIFTS GRADUALLY NORTH AS A WARM FRONT...ALONG WITH ANTICIPATED LAKE BREEZE DEVELOPMENT. IN ADDITION...WV IMAGERY SHOWING WHAT APPEARS TO BE A SMALL SHORT WAVE OR MCV OVER CENTRAL MO DRIFTING NORTHEAST. THIS FEATURE MAY ALSO ENHANCE PRECIP POTENTIAL LATER TODAY...THOUGH IMPACT MAY NOT ARRIVE UNTIL LATE AFTERNOON OR EARLY EVENING. DEW POINTS ACROSS NORTHERN LOWER WILL BE IN THE 60S...WITH MODIFIED FORECAST SOUNDINGS FOR MID 80S/MID 60S AGAIN PUSHES CAPES NEAR 2000 J/KG. A LITTLE TRICKIER ACROSS EASTERN UPPER...TIGHT LOW LEVEL MOISTURE/STABILITY GRADIENT RUNS EAST-WEST ACROSS THE UPPER PENINSULA WITH DEW POINTS IN THE 50S. WILL NEED A BIT OF A MOISTURE RETURN THIS AFTERNOON IN ORDER TO GENERATE ANY DECENT INSTABILITY...MODIFIED FORECAST SOUNDINGS (MIXED THROUGH 850MB) GENERATE LITTLE CAPE WITH DEW POINTS BELOW 60F. SO AREAS CLOSER TO WHITEFISH BAY MAY SEE LITTLE PRECIPITATION THIS AFTERNOON. SEVERE POTENTIAL AGAIN TODAY WILL BE LIMITED BY WEAK FLOW ALOFT (BELOW 20KTS THROUGH 500MB)...FREEZING LEVELS ALSO FORECAST ABOVE 14K FEET...ABOUT 1000 FEET HIGHER THAN THURSDAY WHERE LARGE HAIL WAS HARD TO COME BY. SO LOOKING AT PULSE STORM POTENTIAL WITH A MARGINAL THREAT FOR SEVERE HAIL/DOWNBURSTS. HEAVY RAINFALL MAY BE A BIGGER CONCERN GIVEN CONTINUED PWS AOA 1.50 INCHES AND LIGHT WINDS ALOFT. IN THE NEAR TERM...WILL NEED TO DEAL WITH ONGOING SHOWERS/THUNDERSTORMS THIS MORNING. WILL TRY TO AVOID A MORNING BROADBRUSH POP IF POSSIBLE...AND TRY TO NAIL DOWN SPECIFIC AREAS THAT HAVE THE BEST CHANCE FOR SEEING SOMETHING POP THIS MORNING. THIS WILL BE A PRESS TIME DECISION. PLAN TO CONTINUE THE CURRENT FORECAST IDEA OF EVENING POPS ONLY WITH BOUNDARY REMNANTS LIFTING NORTH AND LITTLE FORCING LEFT OVER. STILL A FAIR AMOUNT OF ELEVATED INSTABILITY (925-850MB MUCAPE NEAR 1000 J/KG)...SO ALWAYS LEERY THAT ANY LITTLE THING COULD KICK OFF SOME CONVECTION. BUT BETTER CHANCES FOR PRECIP WILL BE DURING THE EVENING WITH LEFTOVER DIURNAL CONVECTION. MARINE...GENERAL EASTERLY FLOW TODAY WITH REMNANTS OF SURFACE BOUNDARY LIFTING NORTH ACROSS THE AREA...BUT GRADIENT WEAK ENOUGH TO SUPPORT LAKE BREEZE DEVELOPMENT AROUND LAKE MICHIGAN AND WHITEFISH BAY. AREAS OF MARINE FOG/HAZE WILL CONTINUE TO BE AN ISSUE...ESPECIALLY ON LAKES MICHIGAN/HURON WHERE SURFACE DEW POINTS ARE HIGHER. SATURDAY...LOOKING AT MORE OF THE SAME ON SATURDAY...WITH DAYTIME HEATING AND DEW POINTS WELL INTO THE 60S PUSHING AFTERNOON CAPE VALUES INTO THE 1000-2000 J/KG RANGE. LESS OF A FOCUS FOR CONVECTION THAN OVER THE PAST SEVERAL DAYS...THOUGH LAKE BREEZE CONVERGENCE AND INLAND UPSLOPE FLOW WILL STILL BE AVAILABLE. MOST OF THE PRECIPITATION SATURDAY AFTERNOON SHOULD FADE OVERNIGHT WITH LOSS OF DIURNAL HEATING. MARINE...STILL LOOKING AT SUB-HEADLINE CRITERIA WIND SPEEDS...AND LIKELY ANOTHER ROUND OF LAKE BREEZE COMPONENTS DEVELOPING ESPECIALLY AROUND THE NORTHERN LOWER SHORELINE. STRONGER LOW LEVEL FLOW MAY PRECLUDE AN ONSHORE COMPONENT FROM DEVELOPING ON WHITEFISH BAY...SOME GUIDANCE DISCREPANCY ON THAT POINT ATTM BUT FOR NOW WILL KEEP WINDS THERE OFFSHORE. SUNDAY AND EXTENDED PERIODS...NO CHANGES MADE TO SUNDAY PRECIP CHANCES...AGAIN MAINLY LOOKING AT AN AFTERNOON EVENT WITH MAIN COLD FRONT AND ASSOCIATED HEIGHT FALLS JUST PUSHING INTO THE WESTERN LAKES. HAVE MADE A FEW ADJUSTMENTS TO EXTENDED TEMPERATURE GRIDS TO BETTER MATCH SURROUNDING OFFICES. JPB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 511 AM EDT FRI JUN 10 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-111000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 511 AM EDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHERN MICHIGAN...AND CONTINUE INTO THIS EVENING. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THREE-QUARTERS INCH IN DIAMETER...ALONG WITH HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED FLOODING. THE GREATEST THREAT FOR ISOLATED SEVERE THUNDERSTORMS WILL BE ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN EAST OF US-131 BETWEEN 3 AND 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS MAY OCCUR. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JPB
The NCL Michigan radar (KAPX), 67 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460143, 5460145, 5460144, 5460146.